Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS Louisville, KY

May 17, 2001Mercer County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 17, 2001, 3:25 PM EDT for Mercer County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2001, 3:25 PM EDT (19:25 UTC)
Expired
May 17, 2001, 3:50 PM EDT
In force
25 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Mercer County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 171927
SVRSDF

KYC167-171950-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 PM EDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MERCER COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 350 PM EDT

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BURGIN...OR ABOUT 27 MILES SOUTHWEST OF
  LEXINGTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURGIN AROUND 335 PM EDT
  SHAKERTOWN AROUND 340 EDT

HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS 
STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:41 AM EDT, 12 hours 44 minutes earlier.

Area forecast discussion, May 17, 2:41 AM EDT, 12 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
241 AM EDT THU MAY 17 2001

MAIN CONCERN WITH THIS FORECAST PACKAGE WHETHER TO MENTION THE
CHANCE OF THUNDERSTORMS IN TODAYS GROUP.

LATEST WATER VAPOR LOOP SHOWS WELL DEFINED VORT LOBES MOVING THROUGH
AREAS NEAR THE US/CANADIAN BORDER. MEANWHILE...A WEAK FRONTAL
SYSTEM LIES FROM THE NORTHERN TEXAS EXTENDING NORTHEAST TO THE GREAT
LAKES.  QUITE A BIT OF CONVECTION IS FIRING IN THE PLAINS WITH THE
AID OF GOOD UPPER LEVEL DIVERGENCE FROM THE RIGHT ENTRANCE REGION OF
THE UPPER LEVEL JET. MEANWHILE...THE MCS OVER IL AND E KY HAVE BEGUN
TO FIZZLE OUT DUE TO THE LOW LEVEL JET WEAKENING OVER THOSE AREAS.
70 DEG C DEWPOINTS CONTINUE TO BE POISED OVER NORTHERN MO. ETA FOR
SOME REASON SHOWS THESE 70 DEGREE DEWPOINTS PUSHING INTO OUR AREA
THIS AFTERNOON. I AM NOT TOTALLY CONFIDENT THIS WILL HAPPEN...BUT
THE ETA ALSO SHOWS SOME OUTFLOW BOUNDARIES MOVING THROUGH N KY THIS
AFTERNOON. THESE BOUNDARIES MAY BE FROM THE CONVECTION THAT FIRED
OVER SW IN EARLIER TONIGHT. IF THESE BOUNDARIES DO MOVE THROUGH THIS
AFTERNOON THEY COULD SPARK OFF A FEW WIDELY THUNDERSTORMS. RIGHT NOW
THE CONFIDENCE FACTOR IS LOW THAT THIS WILL HAPPEN...BUT FOR
CONTINUITY SAKE WE WILL KEEP THE CHANCE OF THUNDERSTORMS IN FOR THIS
AFTERNOON.

TONIGHT THE MODELS SHOW THE UPPER LEVEL FLOW BEGINNING TO FLATTEN
OUT DUE TO A STRONG SHORTWAVE MOVING THROUGH THE NORTHERN GREAT
LAKES. THIS WILL HELP PUSH THE FRONT FURTHER SOUTH INTO THE CENTRAL
SECTIONS OF IN AND IL. THE ETA IS THE SLOWEST IN PUSHING THE
BOUNDARY SOUTH WHICH LOOKS REASONABLE DUE TO A WEAK LOW LEVEL PUSH.
WE WILL MOST LIKELY SEE SOME CONVECTION FIRE ALONG THIS BOUNDARY
TONIGHT. HOWEVER...WE MAY ALSO SEE A BOUNDARY DROP FROM THIS
ACTIVITY AND HELP PRODUCE SOME SCATTERED CONVECTION SINCE THE
HEIGHTS ARE SLIGHTLY LOWER.

TOMORROW AND TOMORROW NIGHT WE WILL CONTINUE TO MENTION THE THREAT
OF THUNDERSTORMS AS THE FRONT MOVES INTO THE CWFA. AVN SHOWS THE
MOST LOW LEVEL CONVERGENCE WITH THIS FRONT...BUT REALLY NO
SIGNIFICANT UPPER LEVEL FEATURES TO BITE ON. THUS...WE WILL KEEP THE
CHANCE OF THUNDERSTORMS GOING THROUGH THE ENTIRE FORECAST PACKAGE.

.SDF...NONE

COX

In the hours before

Special weather statement, May 17, 11:30 AM EDT, 3 hours 55 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-067-180000-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT THU MAY 17 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS INTO THIS EVENING ACROSS SOUTH CENTRAL
INDIANA AS WELL AS NORTH CENTRAL AND EAST CENTRAL KENTUCKY.

A WEAK FRONTAL BOUNDARY EXTENDING FROM NORTHERN OHIO TO CENTRAL
MISSOURI WILL SLOWLY SHIFT SOUTHEAST INTO THE OHIO VALLEY LATE
TODAY. ALONG AND TO THE SOUTH OF THIS BOUNDARY...WARM...MOIST AND
UNSTABLE AIR WILL PREVAIL. AS A RESULT...SCATTERED THUNDERSTORMS ARE
EXPECTED TO OVERSPREAD SOUTHERN INDIANA...NORTH CENTRAL KENTUCKY AND
THE BLUEGRASS REGION DURING THE AFTERNOON.

SOME OF THE STORMS HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
FOR THE LATEST WEATHER INFORMATION.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING.
Local storm report, May 17, 1:00 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
100 PM EDT THU MAY 17 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....n

1250 PM    CHARLESTOWN               IN   .75 INCH HAIL
05/17/01   CLARK                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 17, 2:41 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
241 PM EDT THU MAY 17 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    BARDSTOWN                 KY   WIND DAMAGE
05/17/01   NELSON                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0235 PM    BOSTON                    KY   WIND DAMAGE
05/17/01   NELSON                         TREE DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, May 17, 2:49 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
249 PM EDT THU MAY 17 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0239 PM    JACKSONVILLE              KY   .75 INCH HAIL
05/17/01   BOURBON

0239 PM    JACKSONVILLE              KY   WIND DAMAGE
05/17/01   BOURBON                        LARGE TREES DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:16 PM EDTSevere Thunderstorm WarningLMKScott34 min
May 17, 1:20 PM EDTSevere Thunderstorm WarningLMKHenry30 min
May 17, 2:19 PM EDTSevere Thunderstorm WarningLMKNelson26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.